Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 335, NWS Birmingham, AL

May 10, 2005Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2005, 7:01 PM CDT for Cherokee County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 7:01 PM CDT (00:01 UTC)
Expired
May 10, 2005, 7:45 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 110002
SVRBMX
ALC019-110045-
/O.NEW.KBMX.SV.W.0335.050511T0001Z-050511T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 745 PM CDT

* AT 700 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM WITH NICKEL SIZE HAIL NEAR GAYLESVILLE.  THIS STORM   
  WAS LOCATED NEAR CEDAR BLUFF...OR ABOUT 9 MILES EAST OF            
  CENTRE...AND MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FORNEY AND PLEASANT GAP.

IF ON OR NEAR LAKE WEISS...GET OUT OF THE WATER AND MOVE INDOORS OF 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3427 8548 3425 8545 3410 8542 3396 8547
      3394 8549 3394 8551 3396 8553 3397 8572
      3398 8573 3430 8558

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 110024
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT TUE MAY 10 2005

ALC019-110045-
/O.CON.KBMX.SV.W.0335.000000T0000Z-050511T0045Z/
CHEROKEE AL-
724 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
SOUTHEASTERN CHEROKEE COUNTY...

AT 719 PM CDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM 
WITH PENNY SIZE HAIL IN EASTERN CHEROKEE COUNTY. THIS STORM WAS 
LOCATED NEAR FORNEY...OR ABOUT 12 MILES SOUTHEAST OF CENTRE...MOVING 
SOUTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
FORNEY...POPE...PLEASANT GAP...AND SPRING GARDEN.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN FORNEY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3422 8548 3420 8544 3410 8542 3396 8541
      3396 8549 3394 8551 3396 8553 3397 8572
      3398 8573 3418 8556

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 10, 3:10 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT TUE MAY 10 2005

.DISCUSSION...

LET THE HOT AND HAZY DAYS OF SUMMER BEGIN

BIG BUBBLE NO TROUBLE? WELL...THATS USUALLY THE CASE. BUT BECAUSE
OF THAT BIG BUBBLE (RIDGE OVER THE SOUTHEAST) TEMPS WILL CLIMB
INTO THE UPPER 80S OVER THE NEXT COUPLE OF DAYS. AGAIN...SOME
LOCALES MAY SEE 90. THOSE TEMPS COMBINED WITH MODEST LOW-LEVEL
MOISTURE WILL PROBABLY SPARK SOME ISOLATED SHOWERS AND STORMS...AS
IS THIS CASE WITH ONGOING CONVECTION NOW.

TEMPS WILL BE ON THE DECREASE AND POPS ON THE RISE BY WEEKS END
AND TO THE WEEKEND AS THE NEXT UPPER-TROF BEGINS TO PUSH THE RIDGE
OUT OF THE WAY. NOT THINKING THE WEEKEND IS GOING TO BE A
WASH...BUT THERE WILL BE SOME STORMS AROUND.

AFTER A FRONT SLIDES THROUGH SOMETIME IN THE SUNDAY TIME-
FRAME...THINGS SHOULD DRY OUT FOR A COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  86  59  85 /  10  20  10  20
ANNISTON    60  86  62  86 /  10  20  10  20
BIRMINGHAM  63  86  65  86 /  10  20  10  20
TUSCALOOSA  62  89  66  89 /  10  20  20  20
CALERA      62  86  64  87 /  10  20  10  20
AUBURN      61  85  63  86 /  10  20  10  20
MONTGOMERY  63  88  64  89 /  10  20  10  20
TROY        61  87  62  87 /  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JONES/90
Hazardous weather outlook, May 10, 5:18 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT TUE MAY 10 2005

ALZ011>015-017>050-112218-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
518 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A SMALL CHANCE FOR STRONG OR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ACROSS FAR EAST CENTRAL ALABAMA
EARLY THIS EVENING.

THE COMBINATION OF UNSTABLE AIR AND SOME LIFT FROM A DEPARTING
LOW PRESSURE SYSTEM MAY ALLOW A FEW STRONG THUNDERSTORMS TO DEVELOP
AND MOVE ACROSS LOCATIONS EAST OF A GADSDEN TO AUBURN LINE EARLY
THIS EVENING.  THE THREAT FOR STRONG STORMS WILL DIMINISH WITH
THE LOSS OF DAYTIME HEATING AFTER 830 PM CDT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS A CHANCE OF STRONG THUNDERSTORMS AS A COLD FRONT MOVES
INTO THE AREA ON SUNDAY.  THE EXACT TIMING AND STRENGTH OF THE
FRONT AND STORMS ARE STILL UNCERTAIN AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY EARLY THIS EVENING FOR FAR EAST CENTRAL ALABAMA.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:42 PM CDTSevere Thunderstorm WarningBMXCleburne48 min
May 10, 10:22 PM CDTSevere Thunderstorm WarningBMXLee38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.